Need some encouragement - failed Pepcid wean AGAIN

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

librooks
Regular Member


Date Joined Dec 2013
Total Posts : 40
   Posted 9/20/2014 10:03 AM (GMT -6)   
I should start out by saying that I don't have GERD. I was diagnosed with gastritis almost 2 years ago, and I've had lots of stomach problems since then.

Really depressed and discouraged this morning. I take 20mg Prilosec every morning, PLUS an extra 20mg Prilosec every OTHER night (so it works out to basically 30mg Prilosec a day), PLUS 20mg Pepcid a day. GI doc thinks this isn't too much and actually said I should take more, but regular doc thinks it's way too much.

I don't want to be a slave to the meds. Was feeling 80% better for awhile, so tried to wean off the Pepcid again after many failed attempts. This time was the longest I held out before things got really bad.

3 weeks ago I took 1/4 chunk off my 2:00 10mg Pepcid pill (so only an 1/8 Pepcid drop in a day). Over the next 2 weeks I did have discomfort, but it was manageable. After the end of the 2nd week I took another 1/4 chunk off my 8pm 10mg Pepcid pill (so a total 1/4 Pepcid drop in a day). Within 3 days I was feeling pretty awful. Last 2 days have been really bad. This morning was intolerable, stomach pain that almost dropped me to my knees and felt like someone was brushing sandpaper on the inside of my stomach. Which led to a panic attack.

That was it. Shaking and crying, I popped a whole Pepcid and a Xanax and cried for an hour at what a failure I am that I can't drop a measly 1/4 Pepcid while I'm already taking so many other acid reducing meds that should be able to cushion the blow.

Other people have said that yes, coming off these meds is hell and you'll feel really awful for a week or two but then it gets better. I just can't get past that "really awful" part. I think it may have given me a bleeding ulcer as this morning my poop was black. How the heck am I supposed to wean off something as innocuous as Pepcid when I can't even drop 1/4 of my dosage???

Or should I just say **** it and take this stuff for the rest of my life? No side effects at all, but I can't image taking this much acid reducing meds forever as it can lead to osteoporosis.

Any encouragement would really be appreciated, or any stories from other people about their experiences trying to wean off Pepcid or Prilosec, whether successful or not.

CAGU
Regular Member


Date Joined Apr 2014
Total Posts : 315
   Posted 9/20/2014 10:30 AM (GMT -6)   
I was on a proton pump inhibitor for almost 3 mths. It was challenging to get off of it. I just kept lowering the dosage. I went from 60 mg , down to 40 mg, then 20 mg, then max strength zantac, regular strength zantac, etc. It was not easy. It took 5 weeks for me to adjust to each lower dose. The doctors & pharmacist unfortunately were not much help, since many of them do not believe acid rebound exist and the few that do, do not understand what you are up against. This online support group is what helped me get through acid rebound. I think sometimes it helps knowing people are going through the same thing.

librooks
Regular Member


Date Joined Dec 2013
Total Posts : 40
   Posted 9/20/2014 11:06 AM (GMT -6)   
Wow a 30% jump would kill me, let alone that last 50% jump you took. I tried removing 20 beads from my evening Prevacid once (there are 210 beads in there... yes I counted them all), so that's what, 10% off? By the next afternoon I was writhing on the floor in agony. And mind you, I was still taking my normal once-a-day morning Prilosec and 20mg of Pepcid a day.

Maybe expecting to reduce the Pepcid by 1/8 every 2 weeks is too fast? Maybe I should do an 1/8 every month or more? That just seems like such a small amount to be having such a problem with. Although I've been taking the Pepcid every day for almost 2 years, not 3 months, so maybe being on it longer makes it harder to get off it?

I'm still not sure what to do. Every day the pain is getting worse, and this morning was unbearable. If I try dropping again tonight, I'm afraid I'll get an ulcer. I wonder if that's ever happened to anyone from weaning off PPI's?

CAGU
Regular Member


Date Joined Apr 2014
Total Posts : 315
   Posted 9/20/2014 4:41 PM (GMT -6)   
Yeah.. I definitely think there should be a better way of doing it, then what I did. During this time I had to be on a very basic diet... no condiments (salad dressing, ketchup, tarter sauce, etc off limits) no dairy (milk, butter, cheese, yogurt off limits), no lemonade, no tea, no soup, no fried food etc. I also stayed away from fruit that is high in acid ( like berries and oranges), no apple sauce (since citric acid is in it)

I only drink water and I ate basic food.. e.i., grilled chicken, grilled fish, baked potato plain, cooked carrots plain, apples, bananas, bread... It was a very plain and boring diet. But it was the only thing I could eat or drink when going thru acid rebound.

James_a
Regular Member


Date Joined Jan 2014
Total Posts : 97
   Posted 9/22/2014 6:24 PM (GMT -6)   
Hi

Just to make srue, are you taking prilosec still or have you dropped that? and how long have you been taking these medication?

If you have been taking them for 2 years and you still have gastritis then I would seriously consult a doctor regarding whether you have chronic gastritis and what the underlying causes could be, whether diet, stress or something like auto immune disorder.

Secondly pepcid is a weak drug compared to prilosec, and 20mg is quite a low dose. Some patients with zollinger ellison disease take much higher dosages. If you are bleeding then it shows there are still problems in your stomach and indeed this is a bad sign. I would seriously consult with your doctor regarding this or even go emergency if it continues. You might even need higher dosage ppi. Bleeding is a bad sign and usually is accompanied by sever pain but not always, when the stomach bleeds please take it seriously and consult a doctor ASAP and don't change any medication right now until you further consult with them.

Have you had an endoscopy done?

If you come of these drugs while you have gastritis, they will make your life hell. I know because I did this twice and both time it left me in a special kind of hell which is still ongoing.

I would not try getting off anything and push for endoscopy to confirm what is wrong with your stomach currently. If you have gastritis and can tolerate the ppi without too much side effects then stay on them until you are fully healed because getting of them early even though you may fell better and healed is not a wise idea, you should take them for a few weeks extra even after you fell well, you will just go round in circles with more drugs and more time to heal.

Pepcid is not a very strong acid reducing medication and has low bio availability (50%) so usually its effectiveness wears off quite quick, for me usually about the 5-6-7 hour mark. Getting of PPI like prilosec is usually much harder then H2 like pepcid. The usual course is to reduce the ppi dose and then to substitute it for H2 blocker and then reduce that slowly.

all the best
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, April 23, 2018 9:35 AM (GMT -6)
There are a total of 2,954,576 posts in 324,134 threads.
View Active Threads


Who's Online
This forum has 162177 registered members. Please welcome our newest member, sksk111213.
380 Guest(s), 14 Registered Member(s) are currently online.  Details
Pillin, bleepitybleep, GoBucks, Andrina, peterusa, SharonZ, OriolCarol, UCer23, kit49, Tim Tam, straydog, Runninheid, sksk111213, suchatravesty